P053: ACCIDENTAL OVERDOSE OF LIPOSOMAL BUPIVACAINE ADMIXED WITH FREE BUPIVACAINE IN A PATIENT UNDERGOING TRANSVERSUS ABDOMINIS PLANE AND INTERCOSTAL NERVE BLOCKS: A CASE REPORT
Margaret Holtz, MD, Jane Mixon, NP; Georgia Anesthesiologists, P.C.
Background: Liposomal bupivacaine (LB) is a long-acting formulation of the local anesthetic (LA) bupivacaine contained within multivesicular liposomes. Per prescribing information, the maximum dose of LB is 266 mg. Here, we describe a case in which a patient received an accidental overdose of LB admixed with bupivacaine because of unintentional repeat dosing of LB across two separate perioperative nerve blocks.
Methods: A 71-year-old African American man with stage IB adenocarcinoma of the distal esophagus was scheduled for minimally invasive esophagogastrectomy. At our institution, these surgeries are typically performed entirely by the thoracic surgery service, with pain management consisting of a multimodal analgesic protocol in addition to intraoperative, multilevel intercostal nerve blocks (ICNBs) with LB. However, this case involved joint operation by a surgical oncologist and thoracic surgeon. The surgical oncologist typically consults the regional anesthesia staff who perform preoperative blocks, and a transversus abdominis plane (TAP) block was advised for this patient.
Results: On the day of surgery, a 4-point TAP block (266 mg LB, 100 mg bupivacaine) was performed by a regional anesthesiologist in the block room at 6:34 am. The patient then moved to the operating room (OR), and esophagogastrectomy was initiated following general endotracheal anesthesia. At approximately 12:25 pm, the thoracic surgeon performed ICNBs (266 mg LB, 150 mg bupivacaine) of ribs 2–11. The excess amount of LA was not noticed. However, the patient had no signs or symptoms of local anesthetic systemic toxicity (LAST) during the 12-hour operation. Following postsurgical anesthesia emergence, the patient was taken to the intensive care unit, per protocol, and had an uneventful night.
During acute pain service rounds the morning after surgery, the accidental overdose of LA was realized. The patient was informed and transferred to a telemetry bed. He remained stable and had an uneventful postsurgical course, with no signs or symptoms of LAST. Intravenous fat emulsion was not administered. Serum bupivacaine levels were assessed approximately every 6 hours for 48 hours using a standardized assay (LabCorp). These measurements were compared with a predicted plasma concentration curve generated via an empirical population-pharmacokinetic model that included pharmacokinetic data from past studies of LB (266 mg) for local infiltration or ICNB and also accounting for admixture of bupivacaine (Figure).
Discussion: In this case, after accidental supratherapeutic dosing of LB (532 mg) and bupivacaine (250 mg), no signs of LAST were observed. Pharmacokinetic model estimates and measured bupivacaine levels remained below the toxic threshold for bupivacaine in adults (~2000 ng/mL). We have since modified our protocols, and our OR pharmacy must check the medication administration record for any LA given the same day as the operation before dispensing LA for OR use. Additionally, our handoff process for transfer from the block room to the OR and our timeout process before incision now include the block type and amount of LA. We will continue to educate medical staff on the importance of communication between surgeons and anesthesiologists when a patient receives a nerve block and the surgeon wishes to administer additional LA.